# SDR JIK2008F00005

- Difficulty date: October 14, 2008
- Submitted: November 17, 2008
- Operation: Air carrier
- Aircraft: N3BT
- Make and model: Piper PA-31-350
- Aircraft serial: 317752172
- Engine: Lyc TIO540J2B
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Exhaust Duct
- Part number: LW16697AWL
- Condition: Cracked
- Location: Lt Engine
- Part time: 253 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: Y, A
- Precautionary procedure: A

## Discrepancy

AFTER DEPARTURE, AT ABOUT 1000 FEET AGL, THE PILOT REPORTED THAT THE LT ENGINE MANIFOLD PRESSURE DROPPED SUDDENLY, THE ENGINE SURGED AND THEN QUIT RUNNING.  THE PILOT RETURNED TO DEPARTURE SAFELY. UPON EXAMINATION, IT WAS FOUND THAT THE EXHAUST FLANGE AT THE WASTE GATE HAD CRACKED AND BROKEN OFF.  THE RESULTING BLAST OF HEAT FROM THE EXHAUST  MELTED PART OF THE WASTE GATE CONTROLLER, SPILLING OIL AND CAUSING AN INFLIGHT FIRE.  THE DAMAGE FROM THE FIRE WARPED THE SKINS ON THE BOTTOM OF THE WING, BURNED THE OUTER SKIN OFF THE LT  MLG DOOR AND BURNED LARGE HOLES IN THE FLAP.  IT IS HIGHLY RECOMMENDED TO PAY CLOSE ATTENTION TO THE FLANGES AND WELDS ON THESE PMA ASSEMBLIES, AS FAILURE OF THE EXHAUST PIPES COULD CAUSE CONSIDERABLE DAMAGE AS IT DID IN THIS CASE, AND COULD LEAD TO LOSS  OF THE AIRCRAFT AND LIFE.  IT MUST BE NOTED THAT THE MFG WELD PROCESS IN THIS AREA HAS RECENTLY CHANGED.  (K)
